Florida, 2012

Hail in Florida, August 23, 2012

August 23, 2012 · NWS TBW · 1 event in 1 county or zone

A decaying trough of low pressure over the eastern Gulf of Mexico produced thunderstorms with small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A decaying trough of low pressure over the eastern Gulf of Mexico produced thunderstorms with small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 23, 12:46 PM EST, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 23, 12:46 PM EST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
146 PM EDT THU AUG 23 2012

.SHORT TERM (TONIGHT-SATURDAY)...
MID LEVEL TROUGH AND STATIONARY FRONT NORTH OF THE AREA WILL
CONTINUE TO BE THE FOCUS FOR INCREASED CLOUD COVER AND SHOWER AND
THUNDERSTORM ACTIVITY SEEN CURRENTLY OVER THE NORTHERN PART OF THE
FORECAST AREA. HIGHEST RAIN CHANCES THROUGH THE REST OF THE DAY
WILL REMAIN TO THE NORTH OF TAMPA BAY...HOWEVER SCATTERED STORMS
WILL DEVELOP SOUTH OF THE BAY AS WELL. MID LEVEL RIDGING WILL
START TO BUILD IN ON FRIDAY...WITH SLIGHTLY LOWER RAIN CHANCES
AREA-WIDE. FOR SATURDAY...THE PRESSURE GRADIENT TIGHTENS AS ISAAC
APPROACHES THE REGION FROM THE SOUTHEAST AND HIGH PRESSURE RESIDES
TO THE NORTH. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH THE DAY. TEMPERATURES THROUGH THE PERIOD WILL REMAIN IN
THE LOWER TO MID 90S.

.LONG TERM (SATURDAY NIGHT-WEDNESDAY)...
SURFACE AND MID LEVEL RIDGING OVER NORTH FL/SOUTH GA GRADUALLY GIVES
WAY TO TROPICAL CYCLONE ISAAC WHICH IS EXPECTED TO BE OVER OR NEAR
CUBA SAT NIGHT. THE EXTENDED FORECAST WILL BE BASED ON GFS AND NHC
GUIDANCE WHICH MOVES ISAAC ACROSS CUBA AND THEN OVER THE EASTERN
GULF WATERS...ALTHOUGH THERE IS A SPREAD IN OTHER MODEL SOLUTIONS.
PLEASE SEE NHC ADVISORIES FOR CURRENT AND DETAILED INFORMATION.
RAINFALL...CLOUDS...AND WINDS/SEAS ALL INCREASE THROUGH THE PERIOD
BUT EXPECT ADJUSTMENTS IN AMOUNTS/TIMING/STRENGTH DURING THE NEXT
FEW DAYS.

&&

.AVIATION...
CONTINUE TO EXPECT MAINLY VFR CONDITIONS OUTSIDE OF CONVECTION
THIS AFTERNOON INTO EVENING HOURS WITH AREAS OF MVFR AND LCL
IFR/BRIEF LIFR CONDITIONS WITH GUSTY WINDS POSSIBLE IN AND NEAR
SCATTERED SHRA/TSRA. VFR CONDITIONS EXPECTED ALL SITES OVERNIGHT.

&&

.MARINE...
LIGHT WINDS AND SEAS ARE EXPECTED THROUGH SATURDAY. CONDITIONS
BEGIN TO DETERIORATE BY THE END OF THE WEEKEND AND THROUGH EARLY
NEXT WEEK WITH THE APPROACH OF ISAAC. ALL MARINE INTERESTS SHOULD
STAY TUNED TO THE LATEST FORECAST FROM THE NATIONAL HURRICANE
CENTER FOR MORE INFORMATION.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  92  76  94 /  10  20  20  30
FMY  75  93  75  91 /  10  30  20  30
GIF  74  92  75  93 /  10  20  10  30
SRQ  74  94  76  93 /  10  30  20  30
BKV  67  92  70  93 /  10  20  20  30
SPG  78  91  78  91 /  10  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CITRUS-
     HERNANDO-LEVY-SUMTER.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...25/DAVIS
PREVIOUS LONG TERM...09/RUDE
Hazardous weather outlook, Aug 23, 4:04 AM EST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
504 AM EDT THU AUG 23 2012

FLZ039-042-043-048>052-055>057-060>062-065-232115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
504 AM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A STATIONARY FRONT ACROSS NORTHERN FLORIDA TODAY COMBINED WITH
ABUNDANT MOISTURE AND DAYTIME HEATING WILL SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITH THE HIGHEST ODDS
IN THE NORTH...FOR THE NATURE COAST. THESE SHOWERS AND STORMS
WILL BEGIN TO FORM ON THE ADJACENT GULF WATERS AFTER SUNRISE AND
THEN INCREASE IN AREAL COVERAGE AS THEY MOVE ONSHORE THROUGH THE
REMAINDER OF THE DAY. SOME OF THE STORMS COULD BECOME STRONG
WITH GUSTY WINDS AND SMALL HAIL. IN ADDITION SOME LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES WILL ACCOMPANY THE STORMS.
IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS
IMMEDIATELY.

...FLOOD IMPACT...
A STATIONARY FRONT OVER NORTH FLORIDA WILL CONTINUE TO BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY. DEEP TROPICAL MOISTURE
OVER THE AREA WILL CREATE IDEAL CONDITIONS FOR SOME VERY HEAVY
RAIN. SLOW MOVING SHOWERS AND STORMS MAY ALLOW FOR TRAINING TO
DEVELOP WHICH COULD PRODUCE LOCALLY EXCESSIVE RAINFALL WHICH MAY
CAUSE FLOODING OF ROADS AND LOW LYING AREAS. RAINFALL TOTALS OF 2
TO 4 INCHES WILL BE POSSIBLE THROUGH THURSDAY WITH LOCALLY HIGHER
AMOUNTS ESPECIALLY OVER THE NATURE COAST...A FLOOD WATCH REMAINS
IN EFFECT THERE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...POTENTIAL TROPICAL IMPACTS...
TROPICAL STORM ISAAC...CURRENTLY LOCATED SOUTHEAST OF PUERTO RICO
EARLY THIS MORNING...IS FORECAST BY THE NATIONAL HURRICANE CENTER
TO MOVE ON A GENERAL WEST-NORTHWEST TRACK THROUGH THE END OF THE
WEEK. ISAAC IS EXPECTED TO TURN NORTHWEST...MOVING IN THE GENERAL
DIRECTION OF FLORIDA DURING THE UPCOMING WEEKEND AND THERE IS A
POTENTIAL FOR ISAAC TO IMPACT THE FLORIDA PENINSULA EARLY NEXT
WEEK. THERE IS SOME UNCERTAINTY WITH REGARDS TO THE EXACT TRACK
AND INTENSITY OF ISAAC AND AS TO WHETHER OR NOT ISAAC WILL HAVE
DIRECT IMPACT ON WEST CENTRAL AND SOUTHWEST FLORIDA....HOWEVER ALL
INTERESTS ARE ENCOURAGED TO CONSULT THE LATEST GUIDANCE AND
INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE
POSSIBLE EFFECTS OF TROPICAL STORM ISAAC.

...THUNDERSTORM IMPACT...
DRIER AIR WORKS IN FRIDAY AND RESULTS IN ONLY ISOLATED SHOWERS AND
THUNDERSTORMS. THEN MOISTURE BEGIN TO RETURN WITH SCATTERED
SHOWERS AND STORMS FOR THE WEEKEND AND CONTINUING INTO EARLY NEXT
WEEK...POSSIBLY BECOME NUMEROUS AT TIMES. A FEW OF THESE STORMS
MAY BE STRONG WITH GUSTY WINDS...BUT THE MAIN THREAT WILL CONTINUE
TO BE LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING STRIKES.

...WIND AND SEA IMPACT...
WINDS OVER THE ADJACENT GULF WATERS WILL BE ON THE INCREASE DURING
THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK DUE TO HIGH
PRESSURE TO THE NORTH AND TROPICAL CYCLONE ISAAC TO THE SOUTHEAST.
THE INCREASING WINDS WILL LEAD TO BUILDING SEAS WHICH WILL PRODUCE
VERY ROUGH BOATING CONDITIONS FOR SMALL CRAFT OPERATORS. ALL
MARINERS SHOULD CONTINUE TO MONITOR THE PROGRESS OF TROPICAL
CYCLONE ISAAC THROUGH THE REMAINDER OF THE WEEK AND INTO THE
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, Aug 23, 7:03 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
803 PM EDT THU AUG 23 2012

FLZ057-240045-
HIGHLANDS-
803 PM EDT THU AUG 23 2012

...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR LAKE JOSEPHINE...OR NEAR SEBRING...MOVING NORTHWEST AT 5
MPH...WILL AFFECT AREAS AROUND SEBRING...UNTIL 845 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2725 8156 2753 8155 2749 8128 2727 8140
TIME...MOT...LOC 0003Z 130DEG 6KT 2742 8144

The radar

The Tampa radar (KTBW), 93 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Highlands

When
August 23, 7:24 PM EST
Where
Highlands County, 3.69 mi SW of Lake Jackson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.440, -81.510

A trained spotter reported nickel sized hail near Sebring.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408979.